Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

May 19, 2018Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at May 19, 2018, 6:18 PM EDT for Chautauqua County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 6:18 PM EDT (22:18 UTC)
Expired
May 19, 2018, 7:15 PM EDT
In force
57 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 108 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 227 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
592 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
227 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

038 
WWUS81 KBUF 192218
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
618 PM EDT SAT MAY 19 2018

NYZ019-192315-
Chautauqua-
618 PM EDT SAT MAY 19 2018

...THUNDERSTORMS WILL AFFECT WESTERN CHAUTAUQUA COUNTY...

At 616 PM EDT, an area of thunderstorms was located near Findley 
Lake and extending back to Erie, Pennsylvania, moving northeast at 
45 mph. These thunderstorms will produce brief periods of very heavy 
rainfall as they move across western Chautauqua County. Cloud to 
ground lightning will also impact Findlay Lake and Chautauqua Lake.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Mayville, Clymer,
Long Point State Park, Jamestown West and Lake Erie State Park.

This includes the following highways...
 Interstate 90 between exits 61 and 60.
 Interstate 86 between exits 4 and 11.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded 
roadways. Boaters on local lakes should head to shore and seek 
shelter.

LAT...LON 4227 7976 4228 7973 4230 7975 4249 7933
      4200 7925 4200 7976
TIME...MOT...LOC 2216Z 240DEG 41KT 4211 7967 

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at May 19, 5:27 PM EDT, 51 minutes earlier.

Area forecast discussion, May 19, 5:27 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
527 PM EDT Sat May 19 2018

.SYNOPSIS...
Low pressure will move north of the area sending a cold front
through the area tonight and early Sunday bringing a round of
showers and thunderstorms. High pressure will then build across the
lower Great Lakes with dry weather returning Sunday afternoon and
lasting into early next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Convection tracking northeast across Ohio/PA towards our region this
evening. This convection is associated with the trough moving across
Ohio which will push into far western New York late this evening.
Instability ahead of the convection remains meager and not overly
impressive, therefore the severe threat looks very limited although
can not completely rule out some gusty winds with some of the
stronger convection as it tracks into our forecast area late this
evening.

Later tonight, the cold front will move through with a line of
weak convection, most likely just showers, but there could be
some thunderstorms embedded within this line. Increasing low
level moisture may result in some fog, mainly across the Niagara
Frontier and higher terrain of the Southern Tier. Overnight
lows will be in the mid 50s to around 60.

There may be a few leftover showers Sunday morning, but for the most
part gradual clearing is expected on Sunday, especially during the
afternoon as drier air continues to push in behind the front.
Temperatures look seasonable with most highs in the mid to upper
60s, although onshore winds will keep lakeshore areas cooler.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
High pressure will slide across the region while weakening Sunday
night into Monday, providing for dry weather to kick off the work
week. With the light winds and clear skies Sunday night, can expect
a crisp morning on Monday as temperatures start off in the upper 40s
and likely some dew on the ground. Temperatures will recover into
the mid 70s Monday as diurnal heating and some weak southerly flow
ahead of the next storm system bring in some warmer air. A weak wave
will then approach the eastern Great Lakes later Monday and cross
the region through Tuesday. Cloud cover will increase from southwest
to northeast ahead of this wave Monday, with precipitation chances
holding off until Monday evening through Tuesday. Still some model
timing issues for the location and strength of the next shortwave,
with showers and thunderstorms Tuesday most likely focusing on lake
breeze circulations. The wave will depart to our east later Tuesday
with a clearing and drying out trend through Wednesday. Slightly
above normal temperatures in the mid 70s will remain through mid-
week, with nighttime lows in the mid 50s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure will dominate the eastern Great Lakes for the second
half of the work week, bringing dry weather and slightly above
normal temperatures from the mid 70s to low 80s during the day to
the mid 50s at night.

A trough is then set to impinge upon the Great Lakes region as we
move into the weekend, with several global models also showing some
poleward advection of tropical moisture into the region ahead of the
trough. Thus there is some potential for heavy rainfall next
weekend, although there are plenty of details that still need to be
resolved.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
Ongoing convection across OH/PA tracking northeast towards the
Western Southern Tier this evening. This convection should reach our
forecast area between 21Z-23Z and may produce some brief heavy rain
within any thunderstorms and reduced visibilities with these storms
as they cross the region. Otherwise, surface low pressure to our
west will track into Quebec Canada past the Lower Great Lakes
tonight, as it pass by it will send its cold front towards the
forecast area with additional showers (possibly a few rumbles of
thunder), lowering CIGS and VSBYS resulting in some IFR
conditions. Additionally, there will also be some areas of fog
that will develop across the region overnight.

Sunday, showers will diminish early and then surface high pressure
over the Upper Great Lakes will build into the region with VFR
conditions across the CWA.

Outlook...

Sunday night...VFR.  Monday...VFR.
Tuesday...VFR/MVFR with a chance
of showers and thunderstorms.
Wednesday and Thursday...VFR.

&&

.MARINE...
Main threat to boating will be thunderstorms over OH/PA moving
northeast into the region this evening.

A weak area of low pressure will track into southern Ontario
province tonight. Winds will shift from southeast to the west with
the passage of cold front associated with this low. Winds are
expected to remain below small craft criteria, but may be close at
times, especially behind the cold front across eastern portions
of Lake Ontario during the day Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/TMA
NEAR TERM...AR/TMA
SHORT TERM...Church
LONG TERM...Church
AVIATION...AR/TMA
MARINE...AR/TMA
Hazardous weather outlook, May 19, 5:20 AM EDT, 12 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
520 AM EDT Sat May 19 2018

NYZ001>008-010>014-021-200930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Allegany-
520 AM EDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-LOZ042>045-062>065-SLZ022-024-200930-
Upper Niagara River and Buffalo Harbor-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
520 AM EDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-085-200930-
Chautauqua-Cattaraugus-Southern Erie-
520 AM EDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Thunderstorms are likely later today and this evening, of which some
may contain strong gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ040-041-200930-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
520 AM EDT Sat May 19 2018

This Hazardous Weather Outlook is for portions of Lake Erie.

.DAY ONE...Today and Tonight.

Thunderstorms are likely later today and this evening, of which some
may contain strong gusty winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Thomas

In the hours before

Special weather statement, May 19, 6:18 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
618 PM EDT SAT MAY 19 2018

NYZ019-192315-
Chautauqua-
618 PM EDT SAT MAY 19 2018

...THUNDERSTORMS WILL AFFECT WESTERN CHAUTAUQUA COUNTY...

At 616 PM EDT, an area of thunderstorms was located near Findley
Lake and extending back to Erie, Pennsylvania, moving northeast at
45 mph. These thunderstorms will produce brief periods of very heavy
rainfall as they move across western Chautauqua County. Cloud to
ground lightning will also impact Findlay Lake and Chautauqua Lake.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Westfield, Lakewood, Mayville, Clymer,
Long Point State Park, Jamestown West and Lake Erie State Park.

This includes the following highways...
 Interstate 90 between exits 61 and 60.
 Interstate 86 between exits 4 and 11.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Boaters on local lakes should head to shore and seek
shelter.

LAT...LON 4227 7976 4228 7973 4230 7975 4249 7933
      4200 7925 4200 7976
TIME...MOT...LOC 2216Z 240DEG 41KT 4211 7967

HITCHCOCK

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:52 PM EDTSpecial Marine WarningBUF29 min

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.